New Jersey, 2015

Flash Flood in New Jersey, June 1, 2015

June 1, 2015 · NWS OKX · 1 event in 1 county or zone

Isolated flash flooding occurred during the afternoon and evening in Union County as a series of disturbances tracked along a frontal boundary located just south of the region. 0 inches across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Isolated flash flooding occurred during the afternoon and evening in Union County as a series of disturbances tracked along a frontal boundary located just south of the region. Precipitable water values were anomalously high for early June, ranging from 1.5-2.0 inches across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 1, 10:44 AM EST, 26 minutes earlier.

Area forecast discussion, Jun 1, 10:44 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1144 AM EDT MON JUN 1 2015

.SYNOPSIS...
WAVES OF LOW PRESSURE WILL TRACK OVER OR JUST TO THE SOUTH ALONG
A FRONTAL BOUNDARY THROUGH TUESDAY. HIGH PRESSURE
BUILDS IN TUESDAY NIGHT THROUGH THURSDAY. A COLD FRONT APPROACHES
FRIDAY AND MOVES THROUGH THE AREA SATURDAY. ANOTHER HIGH BUILDS TO
THE NORTH FOR SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWER AND EMBEDDED TSTM ACTIVITY EXPECTED TO CONTINUE TO STREAM
NE INTO THE REGION TODAY...AHEAD AND OVER A NEARLY STATIONARY
SURFACE WAVE AND ASSOCIATED WARM FRONT OVER THE DC METRO. PERIODIC
WEAK SHORTWAVES TRAVELING THROUGH THE UPPER FLOW WILL ENHANCE
LLJ...TAPPING INTO INSTABILITY/THETA-E TO THE SOUTH...AND
INVIGORATING ACTIVITY ACROSS THE REGION IN WAVES.

PRECIPITABLE WATERS REMAIN ANOMALOUSLY HIGH FOR THIS TIME OF
YEAR...RANGING FROM 1.5 TO 2.0 INCHES. LOCALLY HEAVY RAINFALL
CONTINUES TO BE POSSIBLE WITH THE POTENTIAL FOR ADDITIONAL URBAN
AND POOR DRAINAGE FLOODING. SOME SMALLER STREAMS...ESPECIALLY IN
NJ...COULD ALSO EXCEED BANKFULL. HAVE EXPANDED FLASH FLOOD WATCH
INTO ALL BUT EASTERN LI WITH EXPECTED GRADUAL EASTWARD SHIFT OF
HEAVY RAIN AXIS OVER THE NEXT 24 TO 36 HRS...AND POTENTIAL FOR
FLOODING IN ANY URBANIZED AREAS. SEE HYDRO SECTION FOR MORE
INFORMATION.

NOT EXPECTING THE FRONT TO MAKE MUCH PROGRESS NORTH TODAY...SO
HAVE ADJUSTED TEMPS A DEGREE OR TWO LOWER IN CANADIAN MARITIME
AIRMASS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
THE FRONTAL BOUNDARY WILL REMAIN IN THE VICINITY THROUGH
TUE...WITH SEVERAL ROUNDS OF SHOWERS/TSTMS DURING THIS TIME. PWATS
REMAIN HIGH RESULTING IN THE POTENTIAL FOR FLASH FLOODING DURING
THIS TIME. LOOKS LIKE WE LOSE ELEVATED INSTABILITY ON TUE...SO
HAVE TRANSITIONED TO RAIN AS WE SHOULD BE ON THE N SIDE OF THE
FRONT. THIS RAIN COULD HOWEVER BE HEAVY AT TIMES...AND MODEL
GUIDANCE IS IN GOOD AGREEMENT WITH THIS.

WITH ABUNDANT CLOUD COVER...ONSHORE FLOW AND PCPN...TEMPS TONIGHT
WILL BE NEAR NORMAL LEVELS AND BELOW NORMAL ON TUE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
TUESDAY NIGHT NORTHERN STREAM UPPER TROUGH WILL BE DEPARTING AS
HEIGHTS RISE SLOWLY ACROSS THE NORTHEAST. NORTHERN STREAM ZONAL
FLOW THEN REMAINS THROUGH THURSDAY. AT THE SURFACE...HIGH PRESSURE
WILL BUILD SOUTH FROM EASTERN CANADA PUSHING A FRONTAL BOUNDARY
FARTHER TO THE SOUTH AT THE START OF THE PERIOD. SHOWERS WILL BE
ENDING EARLY TUESDAY EVENING. WITH THE HIGH OVER OR NEAR THE
REGION WEDNESDAY INTO THURSDAY NIGHT AN EASTERLY FLOW WILL REMAIN
KEEPING THE AREA NEAR OR JUST BELOW SEASONAL NORMALS.

THE NEXT SHORTWAVE BEGINS TO MOVE THROUGH AN UPPER TROUGH ACROSS
EASTERN CANADA THURSDAY NIGHT INTO FRIDAY...DIGGING THE UPPER TROUGH
INTO THE NORTHEAST FOR FRIDAY AND SATURDAY. THIS WILL DEVELOP A
SURFACE LOW NORTH OF THE GREAT LAKES FOR FRIDAY AND BRING AN
ASSOCIATED COLD FRONT ACROSS THE REGION SATURDAY. A BRIEF RETURN
FLOW AROUND THE SURFACE DEPARTING HIGH WILL ALLOW TEMPERATURES TO
WARM FRIDAY BEFORE SHOWERS AND THUNDERSTORMS BECOME MORE WIDESPREAD
BY LATER IN THE DAY INTO FRIDAY NIGHT. YET ANOTHER COOL CANADIAN
HIGH BUILDS IN BEHIND THE COLD FRONT FOR SATURDAY NIGHT AND SUNDAY.

WITH NO BLOCKING PATTERN THE NORTHERN STREAM WILL BE RATHER ACTIVE
AND AFTER A BRIEF DRY PERIOD SUNDAY...ANOTHER SHORTWAVE ROTATES
THROUGH THE EASTERN TROUGH AND BRINGS ANOTHER COLD FRONT TOWARD THE
REGION FOR THE BEGINNING OF NEXT WEEK.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
A COLD FRONT WILL REMAIN NEARLY STATIONARY JUST SOUTH OF THE
TERMINALS TODAY. A WAVE OF LOW PRESSURE APPROACHES FROM THE WEST
THROUGH TONIGHT.

GENERALLY LIFR/IFR CIGS THROUGH THE TAF PERIOD.

SCT SHOWERS THIS MORNING WILL BECOME MORE NUMEROUS THIS
AFTERNOON AND CONTINUE THROUGH TONIGHT. A FEW EMBEDDED
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH
TONIGHT...HOWEVER CONFIDENCE IN TIMING AND LOCATION IS TOO LOW TO
INCLUDE IN TAFS AT THIS TIME.

E-NE WIND SPEEDS GENERALLY AROUND 10 KT TODAY. E-NE WINDS THIS
EVENING WILL BACK TO THE N-NNE LATE TONIGHT WITH SPEEDS DIMINISHING
TO 5-10 KT.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: AMENDMENTS LIKELY FOR CEILINGS/VISIBILITIES.
TIMING OF SHRA THIS AFTERNOON MAY BE OFF BY +/- AN HOUR OR TWO.

KLGA FCSTER COMMENTS: AMENDMENTS LIKELY FOR CEILINGS/VISIBILITIES.
TIMING OF SHRA THIS AFTERNOON MAY BE OFF BY +/- AN HOUR OR TWO.

KEWR FCSTER COMMENTS: AMENDMENTS LIKELY FOR CEILINGS/VISIBILITIES.
TIMING OF SHRA THIS AFTERNOON MAY BE OFF BY +/- AN HOUR OR TWO.

THE AFTERNOON KEWR HAZE POTENTIAL FORECAST IS GREEN...WHICH IMPLIES
SLANT RANGE VISIBILITY 7SM OR GREATER OUTSIDE OF CLOUD.

KTEB FCSTER COMMENTS: AMENDMENTS LIKELY FOR CEILINGS/VISIBILITIES.
TIMING OF SHRA THIS AFTERNOON MAY BE OFF BY +/- AN HOUR OR TWO.

KHPN FCSTER COMMENTS: AMENDMENTS LIKELY FOR CEILINGS/VISIBILITIES.
TIMING OF SHRA THIS AFTERNOON MAY BE OFF BY +/- AN HOUR OR TWO.

KISP FCSTER COMMENTS: AMENDMENTS LIKELY FOR CEILINGS/VISIBILITIES.
TIMING OF SHRA THIS AFTERNOON MAY BE OFF BY +/- AN HOUR OR TWO.

.OUTLOOK FOR 12Z TUESDAY THROUGH THURSDAY...
.TUESDAY...IFR CEILINGS AND VISIBILITIES WITH RAIN AND FOG.
.TUESDAY NIGHT...CONDITIONS IMPROVING TO VFR.
.WEDNESDAY-THURSDAY...VFR.

&&

.MARINE...
SEAS OF 4 TO 6 FT ON THE OCEAN TODAY WITH COMBINATION OF ELY FLOW
15-20 KT AND INCOMING 3-FT SE SWELL. THESE CONDITIONS COULD LAST
INTO TONIGHT...WITH CONDS LIKELY BELOW SCA LEVELS ON TUE AS LOW
PRES WORKS ITS WAY ACROSS THE WATERS.

TUESDAY NIGHT...HIGH PRESSURE WILL BE BUILDING IN FROM THE NORTH
BEHIND DEPARTING LOW PRESSURE AND COLD FRONT. HIGH PRESSURE
REMAINS OVER THE WATERS THROUGH WEDNESDAY...THEN MOVES OFF SHORE
THURSDAY AND FRIDAY AS ANOTHER COLD FRONT APPROACHES.

WIND AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT LEVELS
TUESDAY NIGHT THROUGH FRIDAY.

&&

.HYDROLOGY...
SEVERAL LOCATIONS RECEIVED IN EXCESS OF 2 INCHES YESTERDAY...WITH
ISOLATED AMOUNTS UP TO 5 INCHES...SOME OF WHICH FELL OVER A VERY
SHORT PERIOD OF TIME AND RESULTED IN FLASH FLOODING. SINCE PWATS
WILL REMAIN HIGH THROUGH TUE...HAVE EXTENDED THE FLASH FLOOD WATCH
THROUGH 00Z WED AND ALSO INCLUDED ALL BUT EASTERN LI FOR
URBAN/POOR DRAINAGE FLOODING THREAT.

ADDITIONAL BASIN AVG QPF OF 1 1/2 TO 3 INCHES EXPECTED INTO TUE
EVE...WITH THE AXIS OF HIGHEST AMOUNTS EXTENDING FROM SOUTHERN
PORTIONS OF NE NJ AND NYC THROUGH SOUTHWEST CONNECTICUT.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR CTZ005>012.
NY...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR NYZ067>075-078-
     080-176>179.
NJ...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR NJZ002-004-006-
     103>108.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ350-
     353-355.

&&

SYNOPSIS...24/MET
NEAR TERM...24/MET/NV
SHORT TERM...24
LONG TERM...MET
AVIATION...BC/DS
MARINE...24/MET/NV
HYDROLOGY...24/MET/NV
Hazardous weather outlook, Jun 1, 4:27 AM EST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
527 AM EDT MON JUN 1 2015

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-176-178-020930-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHERN QUEENS-
SOUTHERN QUEENS-
527 AM EDT MON JUN 1 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ078>081-177-179-020930-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-NORTHERN NASSAU-SOUTHERN NASSAU-
527 AM EDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-020930-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
527 AM EDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The Philadelphia radar (KDIX), 81 km away, was scanning. The volume nearest the first event began at 16:10 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Union

When
June 1, 11:10 AM EST to 11:40 AM EST
Where
Union County, 1.37 mi ESE of Kenilworth to 1.21 mi NNW of Lorraine
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.669, -74.258

East Lincoln Avenue was closed from Walnut Street to Hemlock Street in Roselle Park.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2015Every state in 2015This day in weather historyWarnings in New Jersey, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587734.